Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 147, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2003, 3:09 PM MDT for Arapahoe County, Douglas County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 3:09 PM MDT (21:09 UTC)
- Expired
- Jul 29, 2003, 4:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Arapahoe County, CO, Douglas County, CO
The radar
The Denver radar (KFTG), 41 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
301 WUUS55 KBOU 292109 SVRBOU COC005-035-292200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 309 PM MDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 400 PM MDT * AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF HIGHLANDS RANCH...OR ABOUT 12 MILES SOUTH OF DENVER...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... SOUTHWESTERN CENTENNIAL...SOUTHEASTERN LITTLETON...BEVERLY HILLS... HIGHLANDS RANCH...PARKER...SURREY RIDGE AND THE PINERY. SPOTTERS IN THE HIGHLAND RANCH AREA HAVE REPORTED HAIL UP TO A HALF INCH IN DIAMETER ALONG WITH HEAVY RAINS. HAIL HAS BEEN STRIPPING LEAVES OFF OF TREES. HAIL UP TO AN INCH IN DIAMETER WILL BE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS NORTHERN DOUGLAS COUNTY. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3960 10499 3945 10499 3942 10472 3956 10475 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:45 AM MDT, 12 hours 24 minutes earlier.
Area forecast discussion, Jul 29, 2:45 AM MDT, 12 hours 24 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 AM MDT TUE JUL 29 2003 SHORT TERM DISCUSSION: NNW FLOW ALOFT WL CONT OVR AREA TODAY AS LOW LVL MSTR REMAINS OVR NERN CO. SOME TYPE OF FEATURE HAS BEEN GENERATING CONVECTION OVR NRN AND CNTRL WY TONIGHT AND APPEARS THIS MAY BE RELATED TO MID LVL THERMAL TROF MESO-ETA GRIDDED DATA SHOWS MOVE SE ACRS WY. APPEARS THIS MID LVL THERMAL TROF WL MOVE INTO NRN CO LATER THIS AFTN AND EVENING AND MAY HELP TO ENHANCE TSTM DEVELOPMENT. MEANWHILE MESO-ETA IS SHOWING SOME TYPE OF FNT/BNDRY MOVING INTO NRN BORDER AREA BY 21Z AND THEN SURGING INTO THE URBAN CORRIDOR BY 00Z. THIS FEATURE IS 6 HOURS FASTER IN THE 06Z RUN AS COMPARED TO THE 00Z RUN. IF THIS BNDRY DOES MOVE INTO NERN CO LATER THIS AFTN THEN TSTMS MAY DVLP ALONG THIS BNDRY OVR THE PLAINS WITH ADDITIONAL DEVELOPMENT OCCURRING IN AND NR THE FOOTHILLS AS ELY FLOW IS ENHANCED BY AROUND 00Z. WITH APPROACH OF COOLING ALOFT AND INCREASING MID LVL FLOW COULD SEE A FEW SVR STORMS WITH LARGE HAIL. MEANWHILE PRECIPITABLE WATER VALUES ARE STILL FCST NR AN INCH SO HEAVY RAINS WL STILL BE PSBL. AM A LITTLE CONCERNED ABOUT THE DEPTH OF LOW LVL EASTERLY FLOW MESO-ETA IS SHOWING ADVECTING INTO THE FOOTHILLS EARLY THIS EVENING WHICH COULD LEAD TO TRAINING OF CELLS AND LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS TO THE W AND SW OF DENVER HOWEVER WL NOT ISSUE A FLASH FLOOD WATCH AND LET NEXT SHIFT EVAULATE NEXT RUN OF MESO-ETA TO SEE IF IT REMAINS CONSISTENT WITH TIMING AND STRENGTH OF BNDRY MOVING INTO AREA. AS FAR AS TEMPS TODAY READINGS MAYBE A FEW DEGREES WARMER THAN YESTERDAY BUT HIGHS OVR NERN CO SHOULD STAY MOSTLY IN THE 80S. KLEYLA LONG TERM DISCUSSION...WEDNESDAY THROUGH FRIDAY...HIGH AMPLITUDE UPR RIDGE OVR THE GREAT BASIN WILL CONTINUE TO DEFLECT PACIFIC AND GULF MOISTURE WESTWARD AWAY FM COLORADO...DECREASING OUR CHANCES FOR MEASURABLE RAINFALL AT LEAST THROUGH FRIDAY. MODEL SOUNDINGS SHOW CLOUD BASES RISING AS LAYER PRECIPITABLE H2O VALUES LOWER TO AROUND A HALF INCH THURSDAY AND FRIDAY. STILL ENOUGH BNDRY LAYER MOISTURE AROUND TO SPAWL A FEW THUNDERSTORMS DURING PERIOD OF MAX HEATING. WEAK PERTURBATIONS EMBEDDED WITHIN THE NORTHWEST FLOW WILL ALSO PROVIDE A FOCUS FOR THESE GUSTY HIGH BASED STORMS. SHOULD SEE A SLOW GRADUAL WARMUP THROUGH THE PERIOD WITH TEMPS ON THE PLAINS RETURNING TO THE LOWER AND MID 90S. AVN/GFS MOS TEMP GUIDANCE HAS CONSISTANTLY REMAINED TOO COOL. HAVE ADJUSTED GUIDANCE NUMBERS UPWARD BY SEVERAL DEGS. SATURDAY THROUGH MONDAY...MEDIUM RANGE MODELS SHOW THE WESTERN RIDGE MIGRATING EASTWARD ACROSS THE SOUTHERN/CENTRAL ROCKY MTNS DURING THE WEEKEND. THE EUROPEAN MODEL HAS COME AROUND TO THE GFS IN ITS MORE EASTWARD PLACEMENT OF THE RIDGE. THIS SHIFT IN THE RIDGE...ALBEIT SHORT TERM...SHOULD ALLOW FOR A FAIRLY DEEP PLUME OF SUBTROPICAL MOISTURE TO STREAM NORTH OUT OF MEXICO AND THE DESERT SOUTHWEST ONCE THE RIDGE AXIS PASSES EAST OF THE CONTINENTAL DIVIDE SOMETIME ON SATURDAY. SHOULD SEE DEWPOINTS RETURNING TO THE 60S ON THE PLAINS AND 50S IN MTN LOCALS...TOGETHER WITH AN INCREASE IN PRECIPITABLE H20 VALUES AND CONVECTIVE ACTIVITY. LIGHT W-SWLY STEERING WINDS WILL ALSO INCREASE THE LIKELIHOOD OF HEAVY RAINFALL. CHANCE OF SHOWERS AND THUNDERSTORMS ALREADY IN THE FORECAST FOR THE SATURDAY THROUGH MONDAY TIME FRAME AS WELL AS SLIGHTLY LOWER TEMPS. BAKER .DEN...NONE.
Hazardous weather outlook, Jul 29, 10:50 AM MDT, 4 hours 19 minutes before
COZ030>051-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND LINGER INTO THE EVENING HOURS. SOME OF THE STORMS WILL PRODUCE AREAS OF HEAVY RAINFALL. IN ADDITION A FEW STORMS MAY ALSO BE SEVERE AND PRODUCE LARGE HAIL. ABUNDANT MOISTURE REMAINS IN PLACE OVER THE AREA TODAY AND COMBINED WITH A DISTURBANCE MOVING SOUTHEAST OUT OF WYOMING...SCATTERED THUNDERSTORMS SHOULD DEVELOP IN MOST AREAS. IN ADDITION A WEAK COLD FRONT WILL MOVE INTO NORTHEAST COLORADO LATER THIS AFTERNOON AND WILL ALLOW FOR AN INCREASE IN EASTERLY LOW LEVEL FLOW INTO THE FOOTHILLS. THUS THIS COULD LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS IN AND NEAR THE FOOTHILLS LATE THIS AFTERNOON AND EVENING ESPECIALLY TO THE WEST AND SOUTHWEST OF DENVER. THE FLOW ALOFT WILL INCREASE SOMEWHAT TODAY AND WITH SOME COOLING ALOFT THERE IS THE POTENTIAL FOR A FEW STORMS TO PRODUCE LARGE HAIL ESPECIALLY OVER THE NORTHEAST PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY OVER AND NEAR THE MOUNTAINS AND HIGHER TERRAIN ARE EXPECTED ON WEDNESDAY AND THURSDAY. THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. NORTHWESTERLY FLOW ALOFT WILL DRY THE AIR MASS OVER THE FORECAST AREA ON WEDNESDAY AND THURSDAY. A MONSOONAL FLOW OF TROPICAL MOISTURE ALOFT WILL RETURN TO THE CENTRAL ROCKY MOUNTAINS OVER THE WEEKEND AND PERSIST INTO EARLY NEXT WEEK. THIS WILL INCREASE THE CHANCE FOR CONVECTIVE ACTIVITY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. D-L/GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:55 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 50 min |
| Jul 29, 2:20 PM MDT | Flash Flood Warning | BOU | Jefferson | 3 hr |
| Jul 29, 3:34 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.